Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Wilmington, NC

June 14, 2002Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 2002, 2:53 PM EDT for Pender County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2002, 2:53 PM EDT (18:53 UTC)
Expired
Jun 14, 2002, 3:30 PM EDT
In force
37 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Pender County, NC

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:15 PM EDTThunderstorm Wind 60 EBurgaw, NCTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 141853
SVRILM
NCC141-141930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 17 MILES
  WEST OF BURGAW...OR ABOUT 19 MILES SOUTHWEST OF WALLACE...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BURGAW AT 310 PM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.END

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:40 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 14, 1:40 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
140 PM EDT FRI JUN 14 2002

SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF
SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA TIL 700 PM.

ACTIVITY THIS EVENING SHOULD BE IN ASSOCIATION WITH PRE-FRONTAL
TROUGH/DIFFERENTIAL HEATING BOUNDARY. MSAS INDICATING STRONG
INSTABILITY AND SURFACE MOISTURE FLUX CONVERGENCE RIGHT ALONG COAST
WITH A MUCH WEAKER MAXIMA DOWN AROUND CAE.

A STRONG SHORT WAVE IS LIFTING NORTHEAST WELL OFF THE COAST OF
GEORGIA AND SOUTH CAROLINA AND SUBSIDENCE/DRYING IN ITS WAKE MAY
INHIBIT WIDESPREAD CONVECTION THIS EVENING.

HOWEVER...GIVEN MAGNITUDE OF INSTABILITY AND WITH SURFACE BOUNDARY
TO HELP FOCUS CONVECTION AND SLIGHT COOLING/DRYING ALOFT WILL
MAINTAIN LIKELY POP. CONVECTION SHOULD DEVELOP VIRTUALLY OVERHEAD.
AVN HAS STRONGEST WINDS ALOFT...NEAR 40 KT. COULD BE ISOLATED WIND
DAMAGE BUT LARGE HAIL MAY BE MORE OF A THREAT WITH WET BULB ZEROS
NEAR 10000 FT.

COLD FRONTAL PASSAGE TONIGHT BETWEEN 06Z AND 10Z. SHORTWAVE RIDGE
FOLLOWS FOR SATURDAY AND SATURDAY NIGHT.

LONGWAVE UPPER TROUGH PERSISTING ALONG EAST COAST INTO EARLY NEXT
WEEK. A WEAK SURFACE TROUGH IS EXPECTED TO APPROACH THE AREA SUNDAY
SUNDAY NIGHT AND MOVE SLOWLY OFF THE COAST MONDAY AND MONDAY NIGHT.
WILL KEEP POPS OUT THROUGH SUNDAY NIGHT AS NOT LOOKING AS IF
MOISTURE DEEP ENOUGH TO WARRANT POPS WITH DEEP WEST OR WEST
SOUTHWEST FLOW.

UPPER FLOW BECOMES PROGRESSIVELY NORTHWEST MONDAY AND MONDAY NIGHT.
DECENT OMEGA AND INSTABILITY COUPLED WITH APPROACH OF H5 SHORTWAVE
TROUGH MONDAY AND MONDAY NIGHT WARRANTS A SMALL POP.

HIGH PRESSURE BUILDING ACROSS THE AREA FROM NORTHWEST TUESDAY AND
PASSING NORTH OF THE AREA AND OFFSHORE WEDNESDAY BUT STILL RIDGING
BACK TO THE COAST THURSDAY AND FRIDAY.

MARINE: SEAS 2 TO 4 FT AND BUOYS INDICATING SOUTHWEST WIND 15 KT.
GRADIENT WILL TIGHTEN UP THIS EVENING AHEAD OF BOUNDARY BUT NOT
EXPECTING WIND AND SEAS TO BREECH SMALL CRAFT ADVISORY THRESHOLD.
WILL MENTION HIGHER WIND AND SEAS IN THUNDERSTORMS. WIND COMING
AROUND TO WEST AND THEN NORTHWEST ON SATURDAY AND THEN BACK TO
SOUTHWEST ON SUNDAY.

FCSTID = 27
PRELIMINARY NUMBERS

ILM  72 89 64 87 /  60 10  0 10
LBT  68 89 61 87 /  30 10  0 10
FLO  68 90 61 88 /  30 10  0 10
MYR  72 86 65 86 /  60 10  0 10

.ILM...
NC...NONE.
SC...NONE.

DIGIORGI

In the hours before

Local storm report, Jun 14, 2:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
250 PM EDT FRI JUN 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    15 E ELIZABETHTOWN        NC   .75 INCH HAIL
06/14/02   BLADEN                         REPORTED BY SPOTTERS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:39 PM EDTSevere Thunderstorm WarningILMColumbus36 min
Jun 14, 2:46 PM EDTSevere Thunderstorm WarningILMBladen29 min
Jun 14, 3:17 PM EDTSevere Thunderstorm WarningILMColumbus43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.